Colorado, 2001

Hail and Damaging Wind in Colorado, May 30 to 31, 2001

May 30 to 31, 2001 · NWS PUB · 14 events in 7 counties and zones

12 hail, 1 lightning, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 30, 2:11 AM MST, 10 hours 37 minutes earlier.

Area forecast discussion, May 30, 2:11 AM MST, 10 hours 37 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
311 AM MDT WED MAY 30 2001

CURRENTLY: RGNL RADAR SHOWING BAND OF SHRA/TSTM ACROSS NERN CO IN
RESPONSE TO WEAK MID-LEVEL SHORTWAVE TROUGH...PER 40KM RUC 500-
300MB LAYER VORT.  PRECIPITATION HAVING A TOUGH TIME MOVING SWD AND
APPEARS TO BE WEAKENING/SHRINKING ON THE LAST FEW IMAGES.  LATEST
WATER VAPOR IMAGERY/RUC MODEL SHOWING NEXT FAST MOVING SHORTWAVE
ACROSS NRN GREAT BASIN AND SHOULD BE ENTERING NWRN CO LATER THIS AM.
ALSO...STRONG CYCLONE WAS LOCATED ACROSS ALBERTA CAN AND MAY
INFLUENCE ERN CWFA WEATHER BY FRI.

TDA-TNGT: THE THREAT FOR SEVERE WX SHOULD BE VERY LOW OR NIL TDA.
SHORT RANGE MODELS HAVING EXCELLENT AGREEMENT ON NEXT DISTURBANCE
FORECAST TO MOVE THROUGH CO THIS AFTN.  MID-LEVEL SHORTWAVE AND
ASSOCIATED 300-200MB PV ANOMALY PROGGED TO RACE ACROSS CWFA THIS
AFTN/EARLY EVE.  LOW LEVEL(850-700MB) FLOW SHOULD BECOME NE-ELY LATER
THIS AM/AFTN PROVIDING WEAK OROGRAPHIC ASCENT FOR SERN CO MTNS/
ADJACENT PLAINS AS SFC HIGH BUILDS IN SD.  SUFFICIENT VERTICAL
MOISTURE...700-500MB SPECIFIC HUMDITY VALUES 3-4 G/KG...STILL IN
PLACE FOR SHRA/TSTM PRODUCTION.  THIS COMBINED WITH LIFTING
MECHANISMS SHOULD BE ENOUGH TO WARRANT CURRENT LOW POPS IN ZFP.
INSTABILITY WILL NOT BE AS INTENSE AS IN THE PAST COUPLE OF DAYS.
CAPES PROGGED TO BE 200-1000 J/KG BY 18Z/30...THEN DECREASE DURING
THE AFTN.  BLAYER BEST LIS FORECAST TO BE 0C TO -2C. STEEPEST MID-
LEVEL LAPSE RATES...AROUND 9.0 C/KM...FORECAST TO BE IN WRN 1/2 OF
CO.  SO...SEVERE WX THREAT APPEARS TO BE VERY LOW...AT THE MOMENT. IF
STRONGER TSTMS DO FORM THIS AFTN...THEY MAY BE CAPABLE OF HAIL UP TO
1/2 INCH...WIND GUSTS UP TO 40 MPH...AND SEVERAL CLOUD TO GROUND
LIGHTNING STRIKES.  ALWAYS CONCERNED ABOUT LOW LEVEL ELY FLOW
JUXTAPOSED WITH W-NWLY FLOW NEAR THE SERN CO MTNS FOR THE POTENTIAL
OF SUPERCELLS.  0-6KM SHEAR PROGGED TO BE 30-35KTS ALONG SERN CO MTNS
THIS AFTN ALONG WITH 0-3KM HELICITY VALUES OF 150-200 M2/S2...BUT
CAPE FAIRLY WEAK AT BEST AND WOULDN'T SUPPORT VIGOROUS VERTICAL
VELOCITIES.  MAV/FWC MOS TEMP GUIDANCE COMING TOGETHER A LITTLE
BETTER FOR TDA'S HIGHS.  SHOULD BE ABLE TO REACH NEAR THESE NUMBERS
GIVEN A LITTLE SUNSHINE...BUT NE-ELY FLOW HAS A TENDENCY TO REALLY
TRIM TEMPS...CLOUD COVER WILL BE THE KEY. PRECIPITATION THREAT SHOULD
DIMINISH THIS EVE.  OVERALL...CURRENT ZFP LOOKS GOOD.

THU-THU NGT: 90-110KT ULJ FORECAST TO DIVE INTO NRN ROCKIES/NRN
PLAINS THU AFTN AS ASSOCIATED CYCLONE DROPS INTO UPPER MS RIVER
VALLEY THU NGT.  STRONG RIDING DEVELOPS IN WRN US BETWEEN CNTL US
SYSTEM AND INCOMING PACIFIC NW SYSTEM.  SFC FEATURES FAIRLY BENIGN.
HINTS OF WEAK SHORTWAVE MOVING THROUGH NWLY FLOW...BUT NO 300-200MB
PV ANOMALY ASSOCIATED WITH IT.  VERTICAL MOISTURE STILL HANGING
AROUND WITH 700MB TEMPS WARMING SLIGHTLY.  INSTABILITY AGAIN PRETTY
WEAK WITH CAPE VALUES 200-400 J/KG AND BLAYER BEST LIS 0C TO -2C.
ALL ELEMENTS IN PLACE FOR CURRENT LOW CONDITIONAL POP...MAINLY
DIURNAL SHRA/TSTM.  HINTS OF SOME WEAK 700MB WAA ACROSS SERN CO THU
NGT...WHICH COULD HELP INITIATE NON-SFC BASED SHRA/TSTM. WILL HOLD
OFF ON ADDING POPS TO SERN CO PLAINS THU NGT.  OTHERWISE...CURRENT
ZFP STILL LOOKS GOOD AND GENERALLY IN-LINE WITH NWP MOS GUIDANCE.
SEE NO REASON TO ALTER.

EXTENDED(FRI-TUE): THERE IS A LITTLE CONFLICTING MODEL GUIDANCE FOR
EXTENDED PERIODS. GOOD AGREEMENT ON SYNOPTIC SCALE PATTERN...THOUGH.
ON FRI...CYCLONE MOVES INTO MID MS RIVER VALLEY/WRN GREAT LAKES RGN
WITH ASSOCIATED SHALLOW COLD FRONT FORECAST TO MOVE INTO SERN CO.
STRONG UPPER LEVEL RIDGING CONTINUES TO BUILD INTO THE ROCKY MTNS
AS PACIFIC NW SHORTWAVE COMES ON SHORE. THE CONFLICT IN THE MODELS IS
THE DEG/DEPTH OF MOISTURE.  AVN OVERLY MOIST...ESPECIALLY AT 500MB...
ALONG THE SERN CO MTNS.  WHILE ETA IS NEARLY "BONE DRY"...RH 10-
20%...500-300MB WITHIN THE RIDGE.  COULDN'T RULE OUT DIURNAL MTN CU
WITH SOME LOW LEVEL MOISTURE STILL IN PLACE.  PLAN TO LEAN TOWARDS
ETA SOLUTION AND LEAVE PRECIPITATION MENTION OUT OF FORECAST FOR FRI.
SERN CO TEMPS WILL BE THE COOLEST AS ELY FLOW AGAIN DEVELOPS IN
ADVANCE OF SFC HIGH SLIDING INTO AND ALONG CO/KS BORDER.  ON SAT...
"MONSTER" UPPER LEVEL RIDGE MOVES INTO ROCKY MTNS WITH 500MB AND
700MB TEMPS WARMING TO -8C AND +14C TO +18C...RESPECTFULLY.  AVN
PROGGING VERY WEAK DISTURBANCES TOPPING RIDGE.  DRYLINE/TROUGH SETS
UP ALONG CO/KS BORDER...HOWEVER MID-LEVEL CAPPING INVERSION SHOULD BE
IN PLACE IN ERN CO/WRN KS. POTENTIAL FOR SHRA/TSTM WILL SOLELY RELY
ON STRENGTH OF ANY SHORTWAVES AND LOW LEVEL CONVG ZONE TO BUST
THROUGH ERN CO PLAINS CAP.  SAT CERTAINLY LOOKS WARM WITH NEAR 90F IN
LOWER AR RIVER VALLEY. NOW...AVN HAS SHORTWAVE BREAKING DOWN RIDGE ON
SUN WITH LATE DAY COLD FRONT PASSAGE AND COOLER TEMPS.  PLAN NOT TO
ALTER DAYS 4-5 AND LET DAY SHIFT MONITOR NEXT MODEL RUNS FOR ANY
CHANcGES.  DAYS 6-7...STILL IN SW-WLY FLOW.  NO CHANGES.

.PUB...NONE.

METZE

In the hours before

Special weather statement, May 30, 10:44 AM MST, 2 hours 4 minutes before
COZ058>081-301900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1144 AM MDT WED MAY 30 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON FOR ONE OR TWO
MARGINALLY SEVERE THUNDERSTORMS ALONG THE INTERSTATE 25 CORRIDOR
SOUTH OF PUEBLO...

AN UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE ACROSS SOUTH
CENTRAL...AND SOUTHEAST COLORADO THIS AFTERNOON.  COMBINED WITH
WEAK NORTHEAST UPSLOPE FLOW...AND RESIDUAL LOW LEVEL
MOISTURE...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS.
THE ATMOSPHERE WILL BECOME MOST UNSTABLE ALONG THE EAST SLOPES
OF THE WET MOUNTAINS AND THE SANGRE DE CRISTO MOUNTAINS...
AND THE ADJACENT PLAINS SOUTHWEST OF A LINE FROM PUEBLO TO KIM.
MODERATE INSTABILITY...COMBINED WITH FAVORABLE WIND SHEAR...MAY LEAD
TO THE DEVELOPMENT OF ONE OR TWO MARGINALLY SEVERE THUNDERSTORMS IN
THIS AREA...WITH HAIL AROUND 3/4 INCH IN DIAMETER AND GUSTY WINDS TO
AROUND 58 MPH THE PRIMARY THREATS.

ELSEWHERE...THUNDERSTORMS ARE EXPECTED TO BE WEAKER...HOWEVER...HAIL
UP TO 1/2 INCH IN DIAMETER...GUSTY WINDS TO 40 MPH AND FREQUENT
LIGHTNING WILL BE POSSIBLE...ESPECIALLY IN THE PIKES PEAK REGION.

THE NATIONAL WEATHER SERVICE IN PUEBLO WOULD APPRECIATE ANY HAIL
REPORTS FROM ITS SPOTTERS ACROSS SOUTHEAST COLORADO THIS AFTERNOON.

The radar

The Pueblo radar (KPUX), 51 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pueblo

When
May 30, 12:48 PM MST to 12:55 PM MST
Where
Pueblo County, Pueblo West
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.333, -104.750

Hail, El Paso

When
May 30, 1:00 PM MST to 1:05 PM MST
Where
El Paso County, Ft Carson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Lightning, El Paso

When
May 30, 1:30 PM MST
Where
El Paso County, Ft Carson
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
38.783, -104.783

Four soldiers on Fort Carson were struck by lightning. Three were taken to area hospitals, treated and released. The other remained in a coma for three weeks, and died of his injuries on June 20th.

Hail, El Paso

When
May 30, 1:40 PM MST to 1:45 PM MST
Where
El Paso County, 4 mi SSE of Colorado Spgs
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -102.833

Hail, Pueblo

When
May 30, 2:00 PM MST to 2:05 PM MST
Where
Pueblo County, 38 mi SE of Pueblo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.733, -104.783

Hail, Teller

When
May 30, 2:50 PM MST to 2:55 PM MST
Where
Teller County, 5 mi SE of Victor
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.883, -104.100

Hail, Pueblo

When
May 30, 3:42 PM MST to 3:59 PM MST
Where
Pueblo County, Colorado City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.433, -105.383

Hail, Fremont

When
May 30, 3:45 PM MST to 3:50 PM MST
Where
Fremont County, 8 mi W of Canon City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.650, -105.083

Thunderstorm Wind, Fremont

When
May 30, 3:45 PM MST
Where
Fremont County, 8 mi W of Canon City
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.433, -105.383

Hail, Huerfano

When
May 30, 4:00 PM MST to 4:05 PM MST
Where
Huerfano County, 18 mi NNW of Walsenburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.683, -104.467

Hail, Fremont

When
May 30, 4:10 PM MST to 4:15 PM MST
Where
Fremont County, 5 mi S of Canon City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.850, -104.917

Hail, Baca

When
May 30, 4:31 PM MST to 4:36 PM MST
Where
Baca County, 9 mi SSE of Pritchett
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -105.233

Hail, El Paso

When
May 30, 4:58 PM MST to 5:03 PM MST
Where
El Paso County, 13 mi E of Fountain
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.917, -104.867

Hail, Kiowa

When
May 31, 3:25 PM MST to 3:32 PM MST
Where
Kiowa County, 4 mi W of Eads
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -102.800

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Hail, El Paso2001-06-2021MaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248651, 5251745, 5250421, 5250420, 5250410, 5250411, 5250414, 5250412, 5250413, 5250416, 5250417, 5250418, 5250415, 5250419.